Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 108, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2001, 5:53 PM CDT for Hale County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 9, 2001, 5:53 PM CDT (22:53 UTC)
- Expired
- May 9, 2001, 6:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hale County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 092253 SVRBHM ALC065-092330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 553 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALE COUNTY IN ALABAMA * UNTIL 630 PM CDT * AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GREENSBORO...MOVING EAST AT 10 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GREENSBORO AND RURAL CENTRAL AND EASTERN HALE COUNTY. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3279 8761 3261 8765 3261 8752 3278 8747
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:57 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 9, 2:57 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 257 PM CDT WED MAY 09 2001 PLENTY OF MOISTURE, ALONG WITH DAYTIME HEATING AND A WEAK SHORT WAVE, HAS RESULTED IN NUMEROUS THUNDERSTORMS ACROSS THE FORECAST AREA TODAY. THEY WILL CONTINUE INTO THE EVENING HOURS AND SLOWLY DIMINISH AFTER SUNSET. MODELS SHOW SOME MID LEVEL DRYING NORTH THURSDAY, BUT THERE APPEARS TO BE SUFFICIENT MOISTURE AND INSTABILITY FOR SCATTERED THUNDERSTORMS CENTRAL AND SOUTH SECTIONS. A SMALL POP WILL CONTINUE INTO FRIDAY. THERE MAY BE LESS CLOUD COVER THE NEXT TWO DAYS, SO AFTERNOON TEMPERATURES MAY BE A FEW DEGREES WARMER. I EXPECT A DECREASE IN CLOUDS LATER TONIGHT, AND WITH DEW POINTS NEAR 60 AND MANY AREAS RECENTLY GETTING SOME RAIN, I WILL CONTINUE TO MENTION SOME LATE NIGHT FOG. HSV 058/080 058/083 2--2 BHM 059/081 060/083 3312 MGM 062/082 061/084 3412 .BHM...NONE.
In the hours before
Special weather statement, May 9, 1:15 PM CDT, 4 hours 38 minutes before
ALZ001>038-040-041-043>050-092215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT WED MAY 9 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A WEAKENING...AND NEARLY STATIONARY COLD FRONT...WILL LINGER OVER THE AREA THROUGH TONIGHT. THIS WILL BE A FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS. THE CHANCE FOR STORMS IS WIDESPREAD ACROSS THE AREA. THUNDERSTORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS...ALTHOUGH LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE ALL POSSIBLE. WITH THE SLOW MOVING FRONT AND REPEATED RAINFALL OVER THE SAME LOCATIONS...SOME MINOR STREET FLOODING AND PONDING OF WATER ON ROADWAYS ARE POSSIBLE. PERSONS PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING SHOULD TAKE EXTRA PRECAUTIONS IF THEY SEE SHOWERS OR STORMS APPROACHING. EVEN THOUGH A FEW STORMS COULD BE STRONG DURING THE AFTERNOON HOURS...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.